Concept 17: Clotting My Nursing Test Banks

Concept 17: Clotting

Test Bank

MULTIPLE CHOICE

1. Which nursing observation would indicate that the nurse hold the medication warfarin (Coumadin)?

a.

An INR (international normalize ratio) of 1.8

b.

An INR of 4.8

c.

A partial thromboplastin time (APTT) level of 25 seconds

d.

An APTT level of 35 seconds

ANS: B

The INR of 4.8 is too high. The dosage of warfarin is adjusted to maintain an INR between 2 and 3. A level of 4.8 indicates that the patient is at risk for excessive bleeding. An INR of 1.8 is below the therapeutic range and would indicate the need for warfarin. APPT is not used to monitor effectiveness of the dose for warfarin.

REF: 179

OBJ: NCLEX Client Needs Category: Physiological Integrity: Pharmacological and Parenteral Therapies

2. Which statement by a patient indicates additional teaching is required about the medication warfarin?

a.

I will continue my diabetic diet and restrict sugar.

b.

I will increase the intake of green, leafy vegetables for a more healthful diet.

c.

I will restrict the intake of foods high in vitamin C.

d.

I will increase the amount of protein in my diet to protect my kidneys.

ANS: B

Foods such as green, leafy vegetables have high levels of vitamin K. Warfarin is an anticoagulant that acts by interfering with vitamin Kdependent clotting factors. If the amount of vitamin K is increased in the diet, the medication dose may need to be adjusted. A diabetic diet would be continued as indicated for a patient receiving warfarin. Vitamin C is not related to warfarin.

REF: 176

OBJ: NCLEX Client Needs Category: Physiological Integrity: Pharmacological and Parenteral Therapies

3. A patient states that his/her legs have pain with walking that decreases with rest. The nurse observes absence of hair on the patients lower leg and the patient has a thready posterior tibial pulse. How would the nurse position the patients legs?

a.

Elevated

b.

Crossed at the knee

c.

Slightly bent with a pillow under the knees

d.

Dependent position

ANS: D

A patient with arterial insufficiency is taught to position their legs in a dependent position to use gravity to help perfuse the tissues. Crossing legs at the knee may interfere with blood flow. Slightly bent legs do not enhance blood flow.

REF: 179 OBJ: NCLEX Client Needs Category: Physiological Integrity

4. The nurse would expect to administer an anticoagulant to a patient following which surgery?

a.

Hip replacement

b.

Hysterectomy

c.

Abdominal aorta aneurism (AAA) repair

d.

Appendectomy

ANS: A

Prophylactic anticoagulation is used for hip replacement because of the high risk of developing a deep vein thrombosis after hip replacement. Anticoagulants are not routinely administered to patients with hysterectomies, AAA repairs, and appendectomies.

REF: 178

OBJ: NCLEX Client Needs Category: Physiological Integrity: Pharmacological and Parenteral Therapies

5. A patient on a medical surgical unit has a platelet count of 90,000 per mm3. The nurse knows to include which of the following precautions in discharge instructions?

a.

Use a standard safety razor for shaving.

b.

Use a soft bristle toothbrush.

c.

Have aggressive dental care immediately to prevent dental caries.

d.

Do not eat fresh fruit.

ANS: B

The use of a soft bristle toothbrush will help prevent bleeding of the gums in a patient with thrombocytopenia. The blade of a safety razor can nick or cut the skin and cause bleeding. Dental care can cause gum bleeding. The consumption of fresh fruit is not part of bleeding precautions.

REF: 178 OBJ: NCLEX Client Needs Category: Physiological Integrity

6. Which of the following patients would the nurse anticipate the collaborative treatment of regular phlebotomies?

a.

Hemophilia

b.

Thrombocytopenia

c.

Eosinophilia

d.

Polycythemia

ANS: D

The removal of blood by using phlebotomy is used for thrombocytopenia to decrease the blood volume and decrease blood viscosity to prevent the formation of blood clots. Hemophilia and thrombocytopenia would not benefit from phlebotomy; eosinophilia is an overproduction of eosinophils from an abnormal allergic reaction and is treated with removal of the agent the person is allergic to and possibly administration of steroids.

REF: 177 OBJ: NCLEX Client Needs Category: Physiological Integrity

MULTIPLE RESPONSE

1. The nurse is making a home visit to a patient who was discharged from the hospital on Lovenox and warfarin following replacement of the patients pacemaker. Which observation indicates excessive bleeding? (Select all that apply.)

a.

New ecchymosis on the abdomen

b.

A nosebleed that does not stop with pressure

c.

Pain of the lower extremity with flexion

d.

Extreme fatigue

e.

Pallor

f.

Sudden onset of severe headache

ANS: A, B, D, E, F

Excessive bleeding includes large bruises that may be increasing in size, nosebleeds, extreme fatigue from decreased tissue oxygenation due to decreased hemoglobin, and sudden onset of a severe headache, which may indicate a cerebral hemorrhage. Pain in the lower extremity may be a result of a deep vein thrombosis. Pain of the legs with flexion may be associated with venous thrombosis.

REF: 179 OBJ: NCLEX Client Needs Category: Physiological Integrity

Leave a Reply